Texas, 2011

Damaging Wind in Texas, August 13, 2011

August 13, 2011 · NWS MAF · 1 event in 1 county or zone

Deep moisture in place over west Texas and several outflow boundaries resulted in an area of showers and thunderstorms persisting through the early morning hours. A severe wind gust was observed at one of the Texas Mesonet sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Deep moisture in place over west Texas and several outflow boundaries resulted in an area of showers and thunderstorms persisting through the early morning hours. A severe wind gust was observed at one of the Texas Mesonet sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 13, 3:04 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 13, 3:04 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT SAT AUG 13 2011

.DISCUSSION...
THE SUBTROPICAL RIDGE CAN BE SEEN ON WATER VAPOR IMAGERY OVER THE
ROCKIES...AND TROUGHING CAN BE SEEN OVER THE MISSISSIPPI RIVER
VALLEY. THE RESULT OF THIS SETUP IS A NORTHWEST FLOW OVER THE AREA.
THERE IS A SURFACE LOW NEAR THE NEW MEXICO/ARIZONA BORDER AND
TROUGHING EXTENDING INTO THE AREA. THIS HAS ALLOWED FOR A SOUTHEAST
FLOW AT THE SURFACE. A DEEP MOISTURE LAYER IS STILL IN PLACE OVER
THE AREA. THE PRECIPITABLE WATER FROM YESTERDAYS SOUNDINGS WERE 1.73
AND 1.34 INCHES. A FEW THUNDERSTORMS CAN STILL BE SEEN ON RADAR OVER
THE EASTERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. TEMPERATURES
WILL BE COOLER THIS AFTERNOON THAN THEY HAVE BEEN IN A LONG
TIME...BUT HAVE INCREASED THEM A FEW DEGREES FROM THE PREVIOUS
FORECAST. 850MB TEMPERATURES WILL ONLY BE TWO DEGREES C COOLER THAN
YESTERDAYS TEMPERATURES...AND THE CLOUD COVER WILL BE SIMILAR TO
WHAT OCCURRED YESTERDAY.

CHANCES FOR PRECIP WILL INCREASE THIS AFTERNOON AND EVENING. THE MOS
GUIDANCE IS SHOWING 60 FOR THE DAVIS MOUNTAIN AREA. THE UPSLOPE FLOW
WILL CONTINUE THROUGH THE DAY. ALL THE MODELS ARE SHOWING THE
THETA-E AXIS IN THE DAVIS MOUNTAINS...BIG BEND AND TRANS PECOS
AREAS. THEY ARE ALSO ALL SHOWING QPF VALUES FOR MUCH OF THE AREA. A
VORT MAX ALSO LINES UP IN THE SAME AREA AS THESE OTHER INDICATIONS
OF PRECIPITATION. HAVE LEFT THE 50 TO 60 POPS FOR THE MOUNTAINOUS
AREAS.

ALTHOUGH THE UPPER LEVEL PATTERN WILL LARGELY REMAIN
UNCHANGED...STARTING SUNDAY THERE WILL BE A DRYING TREND. THE
SURFACE TROUGH WILL PUSH EAST DURING THIS TIMEFRAME. DEWPOINTS WILL
FALL DOWN INTO THE 50S. THE MODEL SOUNDINGS SHOW PRECIPITABLE WATER
TO FALL DOWN TO AROUND AND INCH AND THEN BELOW AN INCH BY MID WEEK.
THE MODELS ARE SHOWING VERY LITTLE IN THE WAY OF QPF VALUES BEYOND
SATURDAY...EXCEPT FOR THE MOUNTAINOUS AREAS. THERE MAY BE SOME
THUNDERSTORMS IN THOSE AREAS SUNDAY AND AGAIN ON TUESDAY.
TEMPERATURES WILL START TO WARM BACK UP SUNDAY...AND CONTINUE TO
WARM THROUGH THE WEEK. TRIPLE DIGIT TEMPERATURES FOR MUCH OF THE
AREA WILL RETURN BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              89  74  98  74  /  20  20   0  10
CARLSBAD NM                93  73  95  73  /  30  30  20  20
DRYDEN TX                  89  75  95  75  /  50  50  10  10
FORT STOCKTON TX           88  72  95  72  /  50  50  10  10
GUADALUPE PASS TX          82  66  84  70  /  50  50  20  20
HOBBS NM                   91  70  94  70  /  20  20  10  10
MARFA TX                   77  65  85  64  /  50  50  20  10
MIDLAND INTL AIRPORT TX    92  73  96  74  /  20  20  10  10
ODESSA TX                  91  73  95  74  /  20  20  10  10
WINK TX                    94  73  97  74  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/76
Hazardous weather outlook, Aug 13, 3:09 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CDT SAT AUG 13 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
409 AM CDT SAT AUG 13 2011 /309 AM MDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ACROSS MOST OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE STRONGER
STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAINFALL...FREQUENT
LIGHTNING STRIKES AND WIND GUSTS TO 50 MPH. MINOR FLOODING OF
ARROYOS...STREAMS AND LOW LYING AREAS WILL BE POSSIBLE WITH THE
STRONGER STORMS. HEAVY RAINFALL OVER RECENT BURN SCARS MAY ALSO
LEAD TO ENHANCED RUNOFF AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Reagan

When
August 13, 4:20 AM CST
Where
Reagan County, 17.31 mi N of Stiles
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.650, -101.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342870.